Antibiotics are generally used to treat bacterial infections, such as strep throat or pneumonia. While antibiotics are very effective in treating many infections, some common side effects are associated with taking them. It is important to complete a course of antibiotics, even if you begin to feel better or if you experience any of these side effects.
Video of the Day
Nausea and Diarrhea
Nausea and diarrhea are common during and immediately following a course of antibiotics. A healthy digestive system maintains a balance of both "good" and "bad" intestinal bacteria. These bacteria work together to enable normal digestion. Antibiotics can disrupt this balance, leading to diarrhea. According to a July 2013 publication in the "Medical Clinics of North America," between 2 percent to 25 percent of patients experience antibiotic-associated nausea or diarrhea, depending on the type of antibiotic. In most cases, antibiotic-associated nausea and diarrhea do not require treatment; however, in rare cases where they persist, it could be an indication of something more serious.
Vaginal Yeast Infection
Vaginal yeast infection, or vaginal candidiasis, is another common side effect of antibiotic therapy. A healthy vagina maintains a normal balance of yeast and bacteria. In some cases, antibiotics can destroy the normal bacteria, while the yeast continues to grow. This imbalance of yeast and bacteria results in a yeast infection. A vaginal yeast infection is characterized by itching, burning, redness and swelling in the vulvar and vaginal areas. A July 2013 "Medical Clinics of North America" article reported that up to 25 percent of women taking oral antibiotics develop vaginal yeast infections.
An allergic reaction, or hypersensitivity, is also a potential side effect of taking antibiotics. According to a May 2011 study in the "British Journal of Clinical Pharmacology," 32 percent of new cases of drug hypersensitivity were attributed to antibiotics. Most antibiotic allergies tend to be mild and involve the skin. A red, raised rash, itchy skin or hives may be present. In rare cases, a severe allergic reaction, called anaphylaxis, can cause wheezing, difficulty breathing, rapid heartbeat or swelling of your lips, tongue or throat. This can be life threatening and requires immediate medical attention.
Antibiotics can interact with other medications. These interactions can cause side effects that range from nausea and headache to more serious ailments. Antibiotics can interact and inhibit the function of medications by increasing or decreasing the effect of the drug. Oral contraceptives are known to interact with certain antibiotics, and a doctor may suggest using a second form of birth control during a course of antibiotics. Always be sure to consult with a doctor or pharmacist to make sure other medications will not interact with a prescribed antibiotic.